Alert archive / Kansas / Tornado Warnings in 2023

Tornado Warning 37, NWS Goodland, KS

May 28, 2023Norton County, Kansas

NWS Goodland, KS issued this tornado warning at May 28, 2023, 5:13 PM CDT for Norton County, Kansas. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2023, 5:13 PM CDT (22:13 UTC)
Expired
May 28, 2023, 5:45 PM CDT
In force
32 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

County Norton County, KS

The radar

The Grand Island radar (KUEX), 145 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 5:15 PM CDTFUNNEL CLOUD5 E Lyle, KSMULTIPLE SPOTTERS REPORTED LOWERING AND AT LEAST ONE FUNNEL CLOUD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-183 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

386 
WFUS53 KGLD 282213
TORGLD
KSC137-282245-
/O.NEW.KGLD.TO.W.0037.230528T2213Z-230528T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
513 PM CDT Sun May 28 2023

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  Northwestern Norton County in northwestern Kansas...

* Until 545 PM CDT.
    
* At 512 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 9 miles northeast of Norcatur, or 14 miles northwest of
  Norton, moving northeast at 5 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northwestern Norton County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3990 10018 3998 10018 4000 10017 4000 9989
      3994 9989
TIME...MOT...LOC 2212Z 237DEG 5KT 3995 10011 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

CA
2 follow-up statements
347 
WWUS53 KGLD 282231
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
531 PM CDT Sun May 28 2023

KSC137-282245-
/O.CON.KGLD.TO.W.0037.000000T0000Z-230528T2245Z/
Norton KS-
531 PM CDT Sun May 28 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
NORTHWESTERN NORTON COUNTY...
    
At 530 PM CDT, a severe thunderstorm capable of producing a tornado
was located 10 miles south of Wilsonville, or 13 miles northwest of
Norton, moving northeast at 5 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation. Multiple spotters have reported 
         funnel clouds from this storm.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northwestern Norton County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3992 10010 3995 10013 4000 10014 4000 9992
      3994 9993
TIME...MOT...LOC 2230Z 237DEG 5KT 3996 10008 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

CA
704 
WWUS53 KGLD 282241
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
541 PM CDT Sun May 28 2023

KSC137-282250-
/O.EXP.KGLD.TO.W.0037.000000T0000Z-230528T2245Z/
Norton KS-
541 PM CDT Sun May 28 2023

...THE TORNADO WARNING FOR NORTHWESTERN NORTON COUNTY WILL EXPIRE AT
545 PM CDT...
    
The Tornado Warning that was previously in effect has been reissued 
for Norton county and is in effect until 630 PM CDT. Please refer to 
that bulletin for the latest severe weather information.

Remember, a Tornado Warning still remains in effect for Norton 
county and is in effect until 630 PM CDT.

LAT...LON 3992 10010 3995 10013 4000 10014 4000 9992
      3994 9993
TIME...MOT...LOC 2240Z 237DEG 5KT 3997 10007 

$$

CA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 28, 2:56 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, May 28, 2:56 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
156 PM MDT Sun May 28 2023

.SHORT TERM...(This evening through Wednesday night)
Issued at 155 PM MDT Sun May 28 2023

Across the Tri State region this afternoon, skies continue to vary
widely from sunny in some areas down to cloudy skies, but the trend
for the past couple hours is a slow clearing one. The cloud cover
has held temps in check through the early afternoon with a range
from the mid 60s to the mid 70s. Warmest areas currently with most
sunshine. The airmass continues to remain moist with dewpts in the
mid 50s to lower 60s. Most locales have seen winds been fairly light
from the east-southeast.

For the remainder of the afternoon hours on into the evening, the
main weather concerns again will be on the formation of scattered
thunderstorms and their potential for heavy rainfall. Also for
today/tonight, with a Marginal Risk for severe wx in place,
wind/hail threats are also possible.

Currently the cwa will be looking at a couple areas where storms
could develop and move into the area. First, there is a surface low
south of the cwa with a trough extending eastward southern portions
of the area. Storms are firing up south of this trough, which the
NAM/HRRR seem to have a decent handle on this. This guidance does
bring some of this activity northeast impacting eastern locales
through this evening.

The other spot will be coming from north central Colorado as a
shortwave swings southeast through the area. There are isolated
storms already cropping up.

Overall, with SPC having the area under a Marginal Risk for severe,
we will be looking for hail/wind threats as well as locally heavy
rainfall. Storms will be slow moving as with the past few days, so
possible training of storms could occur. Areas north of Highway 36
will be most prone due to high soil moisture from current/recent
rainfall. Also, with the boundary over the region, land spouts are
possible from Greeley to Graham counties.

For Monday through Wednesday, models carry and upper ridge through
the central/southern Plains during this time. Several shortwaves
traverse the northern periphery of the ridge each afternoon/evening,
bringing a chance for isolated/scattered storms. With high PWATs
each day, still keeping locally heavy rainfall as main threat, but
hail/wind can't be ruled out.

For temps, highs temperatures expected from Monday into the midweek
timeframe will range mainly in the 80s, but some locales could be
limited due to afternoon clouds/precipitation. Lows during the
extended will range mainly in the 50s with warmest areas east of
Highway 25.

.LONG TERM...(Thursday through Sunday)
Issued at 1258 PM MDT Sun May 28 2023

Another active pattern is expected starting midweek and continuing
through next weekend.

The long term period will be driven by a negatively tilted trough
that will attempt to move in from the Great Basin region while a
ridge over the Tri-State area will move north and possibly become a
cutoff high pressure system. This set up, which will be slow moving,
will generally create an upper level flow pattern from the south for
the end of the workweek and a southeasterly pattern over the
weekend. As these two features conflict over the Great Plains,
multiple shortwaves will form and cause times and areas of increased
disturbance for the Tri-State area.

Moisture will continue to be plentiful with PWATs generally staying
around the 0.9 - 1.2 inch range. Locations in northwest Kansas could
see PWATs as high as 1.5 inches. Instability will not be in short
supply as southerly winds will keep the region near seasonally
average temperatures, around 80 degrees. The limiting factor will
once again be the lack of shear. EBWD values for period max out
around 25 kts, with values Thursday evening hovering around 10-15
kts. For the storms that do form, and there likely will be a decent
amount of them, they will likely be efficient, heavy rain producing
storms moving at a fairly slow pace, likely less than 20 kts. All
hazards are possible for the storms later this week and over the
weekend, with a focus on flooding.

High temperatures are expected to slowly cool from Thursday onwards
as the LLJ will not be very strong. Low temperatures will stay
pretty stable as the extra moisture will allow us to retain heat
better.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1055 AM MDT Sun May 28 2023

For KGLD, 4-6sm in patchy fog through about 23z, with IFR
ceilings transitioning to VFR this afternoon. VCTS possible from
23z-02z. VFR from 02z Monday onward. Winds, light/variable
through 19z, then meandering from southeast to southwest around
10-15kts.

For KMCK, around 6sm in patchy fog through 22z, with VCTS from
19z-00z. Overall VFR skies through the forecast period. Winds,
south-southeast 10-15kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...CA
AVIATION...JN
Hazardous weather outlook, May 28, 3:21 PM CDT, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
221 PM MDT Sun May 28 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-292030-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
221 PM MDT Sun May 28 2023 /321 PM CDT Sun May 28 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Flooding is ongoing across portions of southwest Nebraska, as well
as northwest Kansas north of Highway 36, from heavy rainfall
received over the last several days. Please see the latest warning
products for the latest updated information.

There is a marginal risk for severe thunderstorms this afternoon and
evening across the entire area. Possible storm hazards include
strong winds, large hail, a possible brief tornado or two as well as
the continued risk for flooding from heavy rainfall. Please be
weather aware today!

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

There is a marginal risk for severe weather within the region on
Monday and Tuesday. Possible hazards include strong winds and large
hail as well as the continued risk for flooding from heavy rainfall.
Please watch for future forecast updates.

Chances for showers and thunderstorms look to continue throughout
next week and into the weekend. Although severe weather cannot be
ruled out, the primary concerns at this time continue to be locally
heavy rainfall and the possibility of flooding and flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected to be required at this time.
Please send any severe weather reports to NWS Goodland, but do so
safely.

In the hours before

Special weather statement, May 28, 4:21 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Goodland KS
321 PM MDT Sun May 28 2023

COZ092-KSZ002>004-013>016-027>029-041-042-NEZ081-282245-
Cheyenne County CO-Rawlins KS-Wichita KS-Gove KS-Sheridan KS-
Wallace KS-Decatur KS-Greeley KS-Graham KS-Norton KS-Thomas KS-
Logan KS-Sherman KS-Red Willow NE-
321 PM MDT Sun May 28 2023

...Brief Landspout Tornadoes Possible...

At 316 PM MDT/416 PM CDT/, conditions are becoming favorable for the
development of landspout tornadoes across the greater northwestern
Kansas area, if storms are able to form. However, at this time it is
unknown which if any storm would produce a landspout tornado. Any
tornadoes which develop are expected to pose a limited threat. The
landspout tornado risk is dependent on storms forming.

Locations impacted include...
Colby, Goodland, Norton, Oakley, Oberlin, Leoti and Hill City.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3862 10205 3861 10232 3893 10233 3905 10213
      3905 10205 3910 10205 4001 10074 4000 9962
      3913 9961 3913 10015 3870 10016 3870 10113
      3826 10113 3826 10204
Special weather statement, May 28, 4:34 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Goodland KS
434 PM CDT Sun May 28 2023

KSZ004-282200-
Norton KS-
434 PM CDT Sun May 28 2023

...A strong thunderstorm will impact portions of northeastern Norton
County through 500 PM CDT...

At 433 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Norton, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Norton
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3985 9978 3988 9993 4000 9994 4000 9968
TIME...MOT...LOC 2133Z 188DEG 11KT 3993 9986

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

CA
Special weather statement, May 28, 4:43 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Goodland KS
443 PM CDT Sun May 28 2023

KSZ004-282215-
Norton KS-
443 PM CDT Sun May 28 2023

...A strong thunderstorm will impact portions of northwestern Norton
County through 515 PM CDT...

At 443 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Norcatur, or 15 miles northwest of Norton, moving
north at 5 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Norton
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3991 10005 3988 10014 3992 10018 4000 10018
      4000 9997
TIME...MOT...LOC 2143Z 196DEG 6KT 3995 10015

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

CA

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:36 PM CDTSevere Thunderstorm WarningGLDSherman24 min
May 27, 7:59 PM CDTSpecial Weather StatementGLDSherman31 min
May 27, 8:33 PM CDTSpecial Weather StatementGLDSherman, Wallace27 min
May 28, 5:29 AM CDTFlash Flood WarningGLDDecatur, Rawlins115 min
May 28, 4:21 PM CDTSpecial Weather StatementGLDDecatur, Gove, Graham, Greeley, Logan, Norton and 4 more84 min
May 28, 4:34 PM CDTSpecial Weather StatementGLDNorton26 min
May 28, 4:43 PM CDTSpecial Weather StatementGLDNorton32 min
May 28, 4:53 PM CDTSevere Thunderstorm WarningGLDNorton37 min
May 28, 5:32 PM CDTSpecial Weather StatementGLDDecatur, Gove, Graham, Logan, Norton, Sheridan and 2 more88 min
May 28, 5:39 PM CDTTornado WarningGLDNorton23 min
May 28, 5:46 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton59 min
May 28, 5:47 PM CDTFlash Flood WarningGLDDecatur, Norton3 hr
May 28, 6:03 PM CDTSevere Thunderstorm WarningGLDGraham57 min
May 28, 6:07 PM CDTTornado WarningGLDDecatur, Norton38 min
May 28, 6:40 PM CDTTornado WarningGLDDecatur, Norton50 min

Nearby

Tornado Warnings in Kansas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.